Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 37, NWS Tucson, AZ

July 4, 2006Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 4, 2006, 1:43 PM MST for Cochise County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2006, 1:43 PM MST (20:43 UTC)
Expired
Jul 4, 2006, 2:06 PM MST
In force
23 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
2054 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 042043
SVRTWC
AZC003-042115-
/O.NEW.KTWC.SV.W.0037.060704T2043Z-060704T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
143 PM MST TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF SIERRA VISTA

* UNTIL 215 PM MST

* AT 135 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SIERRA VISTA...AND MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIERRA VISTA BY 155 PM MST

LAT...LON 3168 11028 3161 11047 3135 11038 3144 11014

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 042106
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST TUE JUL 4 2006

AZC003-042115-
/O.CAN.KTWC.SV.W.0037.000000T0000Z-060704T2115Z/
COCHISE AZ-
205 PM MST TUE JUL 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY IS
CANCELLED...

AT 2 PM MST...DOPPLER RADAR INDICATED THAT THE STORM NEAR FORT 
HUACHUCA HAD WEAKENED BELOW SEVERE LEVELS. THUS THE SEVERE 
THUNDERSTORM WARNING WAS CANCELLED. 

SCATTERED THUNDERSTORMS REMAIN IN THE FORECAST THROUGH THE REMAINDER 
OF THE AFTERNOON INTO THE EARLY EVENING HOURS.

LAT...LON 3168 11028 3161 11047 3135 11038 3144 11014

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:00 AM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 4, 10:00 AM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1000 AM MST TUE JUL 4 2006

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
FOR A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE WEEK.

&&

.DISCUSSION...DECAYING CLUSTER OF SHOWERS/THUNDERSTORMS OVER FAR NRN
SONORA MOVING NWWD APPROACHING SRN SANTA CRUZ COUNTY AT THIS TIME.
CLOUD TOPS HAVE WARMED CONSIDERABLY DURING THE PAST 1-2 HOURS WITH
THIS CLUSTER. BELIEVE ISOLATED SHOWERS/THUNDERSTORMS MERITED FOR
SANTA CRUZ COUNTY AS WELL AS S CENTRAL PIMA COUNTY DURING THE NEXT
2-3 HOURS. OTHERWISE CONSIDERABLE CLOUDINESS ACROSS SE AZ WITH SOME
BREAKS IN THE OVERCAST. DEWPOINTS VALID 16Z RANGED FROM THE MID
50S-LOWER 60S AND THESE VALUES WERE GENERALLY 2-5 DEGS HIGHER VERSUS
24 HOURS AGO. 04/12Z KTUS SOUNDING REFLECTED AN INCREASE IN PRECIP
WATER VERSUS 24 HOURS AGO...WITH PRECIP WATER VALUE NEAR 1.45
INCHES. LIFTED INDEX VALUE OF MINUS 5 AND UNMODIFIED SB CAPE OF 2105
J/KG SIMILAR TO MON MORNING SOUNDING. VERY LIGHT FLOW THROUGHOUT
MUCH OF THE COLUMN. 04/12Z UPPER AIR PLOTS INDICATED HIGH PRESSURE
CENTERED OVER NW NEW MEXICO WITH LOW PRESSURE OVER CENTRAL TX.
SHORTWAVE TROUGHS OVER NRN CHIHUAHUA AND SW UTAH WITH LIGHT ELY/SELY
FLOW OVER SRN AZ.

SEVERAL SCENARIOS ABOUND FOR TODAY-WED. WITHOUT GOING THROUGH EACH
POTENTIAL SCENARIO...WILL SUMMARIZE WITH BELIEF THAT ANOTHER
CONVECTIVE COMPLEX WILL DEVELOP OVER NERN SONORA THIS EVENING ALONG
MOISTURE AXIS PRESENTLY DEPICTED VIA WATER VAPOR IMAGERY. ANOTHER
COMPLEX OVER FAR SRN SONORA LIKELY TO DEVELOP AS WELL GIVEN NWWD
PROGRESSION OF UPPER LOW. 04/12Z NAM DEPICTS FAIRLY EXTENSIVE AREA
OF MEASURABLE PRECIP THIS AFTERNOON/EVENING OVER SWRN NM/FAR SE AZ
AND GIVEN DEVELOPING CUMULOFORM FIELD BELIEVE THIS AREA TO BE
FAVORABLE FOR SHOWERS/THUNDERSTORMS. ANY THUNDERSTORMS THAT OCCUR
THIS AFTERNOON/EVENING POTENTIALLY WILL PRODUCE LOCALLY HEAVY RAINS
GIVEN VERY LIGHT STEERING FLOW.

DIFFERENCES IN NAM/GFS START AS EARLY AS WED. NAM MORE ROBUST WITH
MOISTURE/PRECIP FIELDS VERSUS GFS. WILL LEAN TOWARD NAM SOLUTION
WHICH IS INLINE WITH INHERITED FORECASTS IN DEPICTING SOME UPSWING
IN ACTIVITY MAINLY DURING THE THUR-FRI PERIOD. AM STILL NOT YET
INCLINED TO BELIEVE THE MORE SIGNIFICANT DRYING THIS WEEKEND/EARLY
NEXT WEEK VIA GFS. THUS LOW-GRADE POPS AT LEAST STILL WARRANTED.

DAYTIME MAX TEMPS THRU THE REST OF THE WEEK INTO THE WEEKEND
REMAINING CLOSE TO SEASONAL NORMALS FOR EARLY JULY. HOWEVER MIN
TEMPS EXPECTED TO REMAIN ABOVE NORMAL THIS FORECAST PERIOD.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&

BF

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 4, 12:47 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1247 PM MST TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             13 W NOGALES            31.36N 111.15W
07/03/2006  M1.00 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

&&

BF

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:47 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Jul 3, 8:43 PM MSTSevere Thunderstorm WarningTWCPima32 min
Jul 4, 3:19 PM MSTFlash Flood WarningTWCPima56 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.